Pramipexole losing its effectiveness... What next?

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
knoxtnhorn
Posts: 28
Joined: Wed Feb 12, 2014 12:05 am

Pramipexole losing its effectiveness... What next?

Postby knoxtnhorn » Sun Oct 25, 2015 10:23 pm

Hey folks. First time post here.

I've had RLS for several years and was put on Pramipexole about 4 years ago. The good nights are starting to be outnumbered by the bad nights. The past couple of weeks, I got into the habit of taking 1 pill (.5) and half of another just to try to get some sleep during the night. In addition, I'm starting to have more and more issues during the day. I can rarely just sit down and, say, watch a movie or take a nap (after I've had a bad night). The last time I mentioned this to my doctor, he brought up weaning me off of it which, I presume one does before starting a different drug. This terrified me because I'd rather have a miserable night than attempt several hours of hell.

So I guess my questions are:

1) When being weaned, are there "supplements" for lack of a better term? I.E. Am I given something that will get me through the weaning process?
2) What's the usual next pharma that I'd expect to start?

I'm torn between wanting better results but fearing a change both in the interim and the long term.

Thanks in advance.

Rustsmith
Moderator
Posts: 2849
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Pramipexole losing its effectiveness... What next?

Postby Rustsmith » Mon Oct 26, 2015 12:18 am

What you have described sounds a great deal like augmentation, which is something that occurs after extended exposure to a dopamine agonist (DA) medication, such as pramipexole. To learn more, take a look at the various posts in the Topic of the Year - Augmentation forum of the board. There, you will find things such as a questionnaire to evaluate whether your issue is augmentation, descriptions of what augmentation is like and the challenges of getting off of the DAs.

To answer your question - the only thing that has been shown to be effective as a "supplement" to assist with getting off of DAs are opiates such as oxycontin and methadone. Some RLS experts believe that you can use these to tide you over for the 5 to 10 days that it takes to wean your body of the DA. Other doctors believe that it is best to go cold turkey, but also admit that you will not sleep at all for at least five days. Personally, I am facing the need to do this in the very near future and I know which way I want to go.

Another "supplement" is simply a switch to a different DA because some doctors what to give two of them a try before giving up on the use of DAs. Some doctors are switching from pramipexole or ropinirole to rotigatine (Neupro) patches. The patch is changed once a day and delivers a constant dose of DA. The idea is that by avoiding the swings in DA concentration in your body throughout the day, you are less likely to augment on rotigatine. The concept helped me for a while, but I eventually had to get off of Neupro.

Your second question is even more difficult to answer. Some doctors like the switch to a second DA before the give up on that form of therapy. Another option is a second class of drugs, the alpha-2-delta ligands. These include gabapentin, Horizant and Lyrica. These drugs work for some, but not others, and can have side effects that rule them out for some people (such as increased thoughts of suicide). And the final option, which is only used when all else has been ruled out are the opiates such as the ones that I mentioned before. These carry their own set of problems for both the doctor and the patient, so it is sometimes complicated to be able to take this step.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest